Citalopram, QTc Interval Prolongation, and Torsade de Pointes. How Should We Apply the Recent FDA Ruling? Academic Article uri icon

abstract

  • Recently, both the manufacturer of citalopram and the US Food and Drug Administration have warned health care providers and patients about new information implicating drug-induced QTc interval prolongation and torsade de pointes when using citalopram in doses >40 mg/day. This warning is not placed in the context of either benefits or risks in real-world clinical practice, leaving clinicians with an untenable choice between depriving patients of high-dose citalopram or malpractice litigation. We reviewed the literature and found no cases of citalopram-induced sudden cardiac death among patients taking up to 60 mg/day of citalopram and free of risk factors for QTc interval prolongation and torsade de pointes. Because psychotropic drug-induced sudden cardiac death is an outlier in the absence of identified risk factors for QTc interval prolongation and torsade de pointes, we do not believe current Phase 3 and Phase 4 studies provide sufficient information to limit current prescribing practices for citalopram (20 mg to 60 mg/day). We urge drug manufacturers and regulatory agencies to periodically publish full case reports of psychotropic drug-induced QTc interval prolongation, torsade de pointes, and sudden cardiac death so that clinicians and investigators may better understand the clinical implications of prescribing such drugs as citalopram.

published proceedings

  • Am J Med

altmetric score

  • 0.5

author list (cited authors)

  • Vieweg, W., Hasnain, M., Howland, R. H., Hettema, J. M., Kogut, C., Wood, M. A., & Pandurangi, A. K.

citation count

  • 96

complete list of authors

  • Vieweg, W Victor R||Hasnain, Mehrul||Howland, Robert H||Hettema, John M||Kogut, Christopher||Wood, Mark A||Pandurangi, Ananda K

publication date

  • September 2012